MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTSFT0930
Medical Device Problem Code Premature Separation (4045)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/20/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The product was not returned for evaluation.Without the return of the device, the root cause of the problem cannot be determined.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat a wide neck middle cerebral artery aneurysm using penumbra smart coils (smart coils), a penumbra smart coil detachment handle (handle), a non-penumbra microcatheter, and a non-penumbra bifurcation aneurysm implant device.During the procedure, the physician placed a bifurcation aneurysm implant device into the aneurysm using the microcatheter.Next, the physician advanced a smart coil into the target vessel using the microcatheter and attempted to detach it using the handle; however, the smart coil failed to detach.The physician made two additional attempts; however, the smart coil did not detach.The physician attempted to manually detach the smart coil; however, it would not detach.Therefore, the physician decided to remove the smart coil.Upon removal, the smart coil unintentionally detached with approximately the last three centimeters of the smart coil in the microcatheter.The physician used the pusher assembly of the smart coil to push the detached smart coil into the target location.The procedure was completed using additional smart coils, the same handle, and the same microcatheter.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key12833996
Report Number3005168196-2021-02597
Device Sequence Number4473033
Product Code HCG
UDI-Device Identifier00814548014784
UDI-Public00814548014784
Combination Product (Y/N)N
Initial Reporter CountryPL
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 11/17/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/22/2025
Device Model Number400SMTSFT0930
Device Catalogue Number400SMTSFT0930
Device Lot NumberF97491
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/20/2021
Initial Report FDA Received Date11/18/2021
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/23/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexFemale
Date Report Sent to FDA01/01/2005